Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 179, NWS St. Louis, MO

July 4, 2005Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 4, 2005, 2:25 PM CDT for Saint Clair County, Illinois. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2005, 2:25 PM CDT (19:25 UTC)
Expired
Jul 4, 2005, 3:30 PM CDT
In force
65 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Saint Clair County, IL

The radar

The St Louis radar (KLSX), 62 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 3:00 PM CDTTSTM WND DMG2 E Belleville, IL2 FOOT DIAMETER TREE SNAPPED OFF 20 FEET ABOVE GROUND
Jul 4, 3:04 PM CDTTORNADO1 Ne Belleville, ILTORNADO REPORTED BY SPOTTER 3 MILES SE OF SCOTT AFB

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 12:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1395 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 041924
SVRLSX
ILC163-042030-
/O.NEW.KLSX.SV.W.0179.050704T1925Z-050704T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
225 PM CDT MON JUL 4 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 330 PM CDT

* AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM EAST CARONDELET TO 7 MILES
  SOUTH OF DUPO TO 14 MILES SOUTHWEST OF MILLSTADT...OR ALONG A LINE
  EXTENDING FROM LEMAY TO COLUMBIA TO 6 MILES WEST OF WATERLOO...AND
  MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CAHOKIA
  MILLSTADT
  CENTREVILLE
  SMITHTON
  FAIRVIEW HEIGHTS
  SWANSEA
  BELLEVILLE
  FREEBURG

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3852 9026 3832 9003 3822 8970 3866 8971
      3866 9018

$$

TES
2 follow-up statements
000 
WWUS53 KLSX 041958
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
258 PM CDT MON JUL 4 2005

ILC163-042030-
/O.CON.KLSX.SV.W.0179.000000T0000Z-050704T2030Z/
ST. CLAIR IL-
258 PM CDT MON JUL 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM CDT FOR
NORTHERN ST. CLAIR COUNTY...

AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH FROM FAIRMONT CITY TO SWANSEA...MOVING EAST
AT 25 MPH.

LOCATIONS NEAR THE PATH OF SEVERE THUNDERSTORMS INCLUDE...
SHILOH...CASEYVILLE...SCOTT AFB...OFALLON...LEBANON AND SUMMERFIELD.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3866 9018 3855 9022 3850 9016 3853 8970
      3866 8971

$$

TES
000 
WWUS53 KLSX 042028
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
327 PM CDT MON JUL 4 2005

ILC163-042037-
/O.EXP.KLSX.SV.W.0179.000000T0000Z-050704T2030Z/
ST. CLAIR IL-
327 PM CDT MON JUL 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ST. CLAIR COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY.  
OTHER THUNDERSTORMS EXIST ACROSS NORTHERN ST. CLAIR COUNTY AT THIS 
TIME...BUT THEY ARE NOT EXPECTED TO REACH SEVERE LIMITS.

ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT.

LAT...LON 3866 9018 3855 9022 3850 9016 3853 8970
      3866 8971

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 11:50 AM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 4, 11:50 AM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1150 AM CDT MON JUL 4 2005

.DISCUSSION...
JUST ISSUED UPDATE FOR AFTN HRS.  BLV BEST BEST FOR STG/POTENTIALLY
SVR CNVTN THIS AFTN WL BE ALG-E OF OUTFLO BNDRY NOW PASSING THRU STL
METRO AREA...WITH CAPES INCRG TO 1500-2500J/KG DURG AFTN ALG WITH
INCRG MID LVL WNDS.  CANT PRECLUDE REDVLPMT FURTHER W BUT CERTAINLY
FEEL BEST THRT WL BE IN GRTST INSTABILITY IN AFOREMENTIONED
AREA...SO HV LWRD POPS SM OVR CNTRL MO.

ALSO ADJ TEMPS A BIT...MNLY IN NW COUNTIES WHERE CLDS/SMWHAT
PERSISTENT RAIN WL MAKE TEMPS STRUGGLE.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE
IL...NONE

&&

TRUETT
Hazardous weather outlook, Jul 4, 6:28 AM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
628 AM CDT MON JUL 4 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
628 AM CDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN AND CENTRAL MISSOURI
AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT AS A COLD FRONT MOVES SLOWLY SOUTHEASTWARD THROUGH
THE REGION.  THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE HUMID AND
UNSTABLE ENVIRONMENT ALONG AND AHEAD OF THE COLD FRONT THIS
AFTERNOON.  A FEW STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A LINGERING CHANCE FOR THUNDERSTORMS ON TUESDAY AND
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

GKS

In the hours before

Local storm report, Jul 4, 2:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
221 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     HOUSE SPRINGS           38.42N 90.57W
07/04/2005                   JEFFERSON          MO   TRAINED SPOTTER

            12 INCH DIAMETER TREE DOWN

&&

PERLOW
Local storm report, Jul 4, 2:24 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
224 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             1 N ARNOLD              38.44N 90.37W
07/04/2005  0.75 INCH        JEFFERSON          MO   TRAINED SPOTTER

&&

PERLOW

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:14 PM CDTSevere Thunderstorm WarningLSXMonroe46 min
Jul 4, 2:47 PM CDTTornado WarningLSXSaint Clair32 min
Jul 4, 3:14 PM CDTSevere Thunderstorm WarningLSXWashington49 min
Jul 4, 3:14 PM CDTTornado WarningLSXClinton53 min
Jul 4, 4:05 PM CDTSevere Thunderstorm WarningLSXMarion40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.